Submitted by Dr T on November 26, 2011 – 10:39am
My son is 15 years old and has been having rapid heart rythms, faintness, nausea, and chest pain for about a year. I had taken him to doctors and no one could find anything. Last week, he had an episode at school in which his heart rate was 204 and his bp was 225/185, the nurse instantly called the paramedics and the gave him medication iv to reverse this. When he got to the hospital his ekg was normal, so were his blood tests and urine tests, and drug screen was negative. They told us just to cut out all stimulants from his diet, and didnt give much more advice. I am concerned because up until 2 years ago he was on ritalin for ADHD and did not have this problem, so I have a hard time wrapping my head around it being just stimulants. No follow up was recommended and I dont feel comfortable with this. What should I do?
You are quite right to be concerned and your son needs to have a better evaluation. The combination of rapid heart rhythms (you must have been told about supraventricular tachycardia or SVT), faintness, nausea, and chest pain and now a high blood pressure is suggestive of other things being wrong with his heart.
I suggests a Holter monitor test, an echocardiogram, and possibly a stress test. Depending on what is found, he should see a pediatric cardiologist. Meanwhile, you need to make sure there are no other issues that may cause heart and rhythm problems such the use of drugs!
Hope this helps,